California, 2011High Wind in California, January 23, 2011
January 23, 2011 · NWS SGX · 2 events in 2 counties and zones
North to Northeast winds behind a trough of low pressure over Arizona and surface high pressure over the Great Basin brought moderate to locally strong offshore winds through and below canyons and mountain passes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
North to Northeast winds behind a trough of low pressure over Arizona and surface high pressure over the Great Basin brought moderate to locally strong offshore winds through and below canyons and mountain passes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 22, 8:15 PM PST, 6 hours 15 minutes earlier.
Area forecast discussion, Jan 22, 8:15 PM PST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 PM PST SAT JAN 22 2011
.SYNOPSIS...
HIGH PRESSURE BUILDING OVER THE GREAT BASIN TONIGHT WILL BRING
INCREASING OFFSHORE FLOW AND GUSTY WINDS THROUGH THE MOUNTAIN PASSES
AND INTO THE VALLEYS SUNDAY. THE WINDS WILL DECREASE SUNDAY EVENING.
HIGH PRESSURE OFF THE CALIFORNIA COAST WILL CONTINUE WARM AND DRY
WEATHER THROUGH NEXT FRIDAY WITH PERIODS OF OFFSHORE WINDS AT TIMES.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SATELLITE IMAGERY THIS EVENING SHOWED POCKETS OF LOW STRATUS ALONG
THE COASTLINE. DENSE FOG WAS REPORTED AT MISSION BEACH (1/16TH OF A
MILE)...AND A CORONADO WEATHER SPOTTER REPORTED A VISIBILITY OF 100
FEET. THE DENSE FOG WAS PATCHY IN NATURE AND WAS IMPACTING ONLY A
FEW OF THE BEACH COMMUNITIES...BUT BECOME MORE WIDESPREAD IN THE
COASTAL ZONES THROUGH THE NIGHT.
THE SHALLOW 300-400 FOOT DEEP MARINE LAYER HAS REACHED INTO THE
WESTERN VALLEYS WHERE A SHARP DEWPOINT BOUNDARY IS APPARENT. THE
MARINE LAYER WILL EVENTUALLY BE FORCED WESTWARD LATE TONIGHT AS THE
OFFSHORE FLOW INCREASES. THE LEADING EDGE OF THE OFFSHORE PUSH WILL
MOVE ACROSS SAN BERNARDINO COUNTY BETWEEN 06-09Z WHEN NORTHEAST
WINDS WILL SURFACE IN AND BELOW THE CAJON PASS. THE WINDS WILL THEN
MOVE RAPIDLY SOUTHWEST ACROSS ORANGE...RIVERSIDE AND SAN DIEGO
COUNTIES THROUGH 12Z WITH THE OFFSHORE WINDS REACH COASTAL SAN DIEGO
COUNTY BETWEEN 12-15Z SUNDAY. ANY COASTAL STRATUS AND FOG IN
SOUTHERN SAN DIEGO COUNTY WILL GET PUSHED OUT TO SEA SUNDAY MORNING.
THIS WILL BE A MODERATELY STRONG OFFSHORE WIND EVENT. A STRONG
THERMAL GRADIENT IS SETTING UP BETWEEN THE COLDER...DRIER AIRMASS
OVER THE HIGH DESERTS AND THE WARMER AIRMASS OVER SOUTHERN
CALIFORNIA. BY SUNDAY MORNING NEARLY DOUBLE DIGIT OFFSHORE SURFACE
PRESSURE GRADIENTS WILL BE IN PLACE...AND SURFACE WINDS THROUGH THE
MOUNTAIN PASSES WILL LIKELY REACH ADVISORY CRITERIA WITH 20-35 MPH
SUSTAINED WINDS GUSTING TO 55-60 MPH. THE CAJON PASS...THE INLAND
EMPIRE...THE SANTA ANA MOUNTAINS...THE BANNING PASS AND THE SAN
DIEGO COUNTY MOUNTAIN PASSES WILL ALL EXPERIENCE STRONG EAST WINDS
SUNDAY. THE WINDS WILL DECREASE SUNDAY EVENING WITH WEAKER OFFSHORE
FLOW SUNDAY NIGHT INTO MONDAY.
MAX TEMPERATURES SUNDAY IN THE COASTAL ZONES AND WESTERN VALLEYS
WILL BE HIGHER THAN THEY WERE SATURDAY. IN CONTRAST...THE DESERT AND
MOUNTAIN TEMPERATURES WILL BE LOWER. GREATEST COOLING WILL BE IN THE
MOUNTAINS WHERE TEMPS WILL BE 5 TO 10 DEGREES LOWER AS 850 MB TEMPS
DROP FROM 13-14C TODAY TO 5-6C SUNDAY.
.LONG RANGE OUTLOOK TUESDAY THROUGH SATURDAY...
THE WEST COAST RIDGE AMPLIFIES TUESDAY THROUGH THURSDAY FOR
CONTINUED DRY...WARM WEATHER. ON WEDNESDAY AND THURSDAY AN INSIDE
SLIDER WILL BRING ANOTHER ROUND OF GUSTY OFFSHORE WINDS. OVER THE
WEEKEND THE RIDGE IS FORECAST TO WEAKEN SLIGHTLY FOR MINOR COOLING.
BUT THE LONG RANGE PROGS BEYOND NEXT WEEKEND ARE NOT PROJECTING ANY
BIG PATTERN CHANGE. THE MEAN RIDGE REMAINS MORE OR LESS INTACT OVER
THE EASTERN PACIFIC FOR CONTINUED DRY WEATHER AND ABOVE AVERAGE
TEMPERATURES ON THE WEST COAST.
&&
.AVIATION...
230300Z...CLEAR THROUGH SUNDAY WITH SOME HIGH CLOUDS TONIGHT EXCEPT
FOR A SHALLOW MARINE LAYER THAT HAD MOVED INTO THE BEACHES IN SAN
DIEGO COUNTY EARLY TONIGHT. THE SHALLOW MARINE LAYER IS EXPECTED TO
CONTINUE THROUGH EARLY SUNDAY MORNING ALONG THE COAST. DENSE FOG
POSSIBLE IN THE COASTAL AIRPORTS...MAINLY SOUTHERN SAN DIEGO COUNTY.
MARINE LAYER EXPECTED TO BE AROUND 500 FT WITH BASES AROUND 300 FT
MSL AND VSBY NEAR 1/4SM. THE OFFSHORE FLOW IS DEVELOPING RAPIDLY AND
THE FOG MAY NOT LAST VERY LONG. ANY FOG OR STRATUS IS EXPECTED TO BE
GONE BY AROUND 12Z. THERE WILL BE STRONG GUSTY NORTHEAST WINDS WITH
STRONG UDDFS AND POSSIBLE LLWS SUNDAY MORNING THROUGH EARLY
AFTERNOON OVER THE MOUNTAINS AND INLAND VALLEYS INTO ORANGE COUNTY
AND POSSIBLY NORTHERN SAN DIEGO COUNTY COAST. WINDS WILL DECREASE
AFTERNOON WITH A WEAK OFFSHORE FLOW SUNDAY NIGHT THROUGH MONDAY
MORNING.
&&
.MARINE...
230300Z...SWELL EXPECTED TO INCREASE TONIGHT TO AROUND 10 FT IN THE
OUTER WATERS FOR HAZARDOUS SEAS THROUGH EARLY MONDAY MORNING. HIGH
SURF MAY AFFECT ENTRANCES TO BAYS AND HARBORS THROUGH MONDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 4 AM TO 6 PM PST SUNDAY FOR THE SAN DIEGO
COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS. SEE LAXNPWSGX.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM PST SUNDAY FOR THE
ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
FOOTHILLS. SEE LAXNPWSGX.
HIGH SURF ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST MONDAY
FOR THE BEACHES IN THE SAN DIEGO COUNTY COASTAL AREAS. SEE
LAXCFWSGX.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS
AFTERNOON TO 4 AM PST MONDAY FOR THE WATERS FROM SAN MATEO
POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING
SAN CLEMENTE ISLAND. SEE LAXMWWSGX.
&&
PUBLIC...MOEDE
AVIATION/MARINE...WHITLOW
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jan 22, 4:00 AM PST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT JAN 22 2011
CAZ042-043-048-050-055>058-231400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PST SAT JAN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
MODERATE OFFSHORE FLOW WILL BRING GUSTY WINDS THROUGH AND BELOW
MOUNTAIN PASSES AND CANYONS LATE TONIGHT. WIND ADVISORY...SEE
LAXNPWSGX.
FOR THE SAN DIEGO COUNTY BEACHES...HIGH SURF ADVISORY. SEE LAXCFWSGX.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SUNDAY...MODERATE OFFSHORE FLOW WILL BRING GUSTY WINDS THROUGH
AND BELOW MOUNTAIN PASSES AND CANYONS. WIND ADVISORY...SEE LAXNPWSGX.
FOR THE SAN DIEGO COUNTY BEACHES FOR SUNDAY AND MONDAY...HIGH SURF
ADVISORY. SEE LAXCFWSGX.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MARTIN
High Wind, Santa Ana Mountains and Foothills
- When
- January 23, 2:30 AM PST to 6:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS between 0230 and 0330 PST, during which time a peak gust of 64 MPH was measured by the spotter. High winds ended between 0530 and 0630 PST.
High Wind, San Diego County Mountains
- When
- January 23, 7:20 AM PST to 8:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds began in Boulder Creek between 0720 and 0730 PST, during which time a peak gust of 58 MPH was measured by the SDGE mesonet station. High winds ended between 0750 and 0800 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in New York, January 23 to 24, 201127 events
- High Wind in Wyoming, January 23, 201159 kt wind · 5 events
- High Wind in California, January 23, 201168 kt wind · 3 events
- Extreme Cold in Vermont, January 23 to 24, 20113 events
- Extreme Cold in Virginia, January 23, 20112 events
- Extreme Cold and Cold in Connecticut, January 23 to 24, 20112 events
- Extreme Cold in Massachusetts, January 23 to 24, 20112 events
- Avalanche in Colorado, January 23, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278543, 278546.